SEARCH

SEARCH BY CITATION

To the Editor:

I read with interest the American College of Rheumatology recommendations for the use of nonpharmacologic and pharmacologic therapies in osteoarthritis (OA) of the hand, hip, and knee recently published in Arthritis Care & Research (1). In the article, the authors recommended initiation of acetaminophen in the full dosage up to 4,000 mg/day in patients with knee OA and hip OA (1). Is acetaminophen at the full dosage up to 4,000 mg/day safe?

In a systematic review, Gonzalez-Perez and Rodriguez found that among those receiving acetaminophen >2 gm daily, the relative risk (RR) of upper gastrointestinal complications was 3.6 (95% confidence interval [95% CI] 2.6–5.1), whereas smaller doses did not increase this risk (2). Garcia Rodriguez and Hernandez-Diaz performed a nested case–control study (2,105 patients and 11,500 control subjects) and found an increased risk of upper gastrointestinal complications among those currently receiving acetaminophen at a dose of >2 gm (RR 3.7 [95% CI 2.6–5.1]), while finding no increased risk for those receiving a dose of <2 gm (RR 0.9 [95% CI 0.8–1.1]) (3).

Rahme et al conducted a population-based retrospective cohort study including 644,183 elderly patients and found that among those not taking a proton-pump inhibitor (PPI), the hazard ratio of hospitalization for upper and lower gastrointestinal complications during exposure to acetaminophen >3 gm/day was 1.20 (95% CI 1.03–1.40) compared to acetaminophen ≤3 gm/day. The hazard ratio of hospitalization for upper and lower gastrointestinal complications during exposure to acetaminophen >3 gm/day with a PPI was 1.16 (95% CI 0.94–1.44) compared to acetaminophen ≤3 gm/day with no PPI (4).

In another retrospective cohort study, Rahme et al examined 26,978 patients in a nonsteroidal antiinflammatory drug (NSAID) cohort and 21,207 patients in an acetaminophen cohort and found that, after adjusting for propensity scores, patients who were taking higher-dosage acetaminophen (2,601–3,250 or >3,250 mg/day) were more likely to experience a gastrointestinal event (RR 1.27 [95% CI 1.13–1.43] and RR 1.34 [95% CI 1.15–1.54]) compared to those who were taking acetaminophen ≤2,600 mg/day. The patients receiving higher-dosage acetaminophen (>3,250 mg/day) experienced similar rates of gastrointestinal events as patients who took high-dose NSAIDs (RR 0.98 [95% CI 0.85–1.13]) (5).

Lewis et al performed a meta-analysis based on 3 studies and found that acetaminophen was not associated with upper gastrointestinal bleeding at dosages of <2,000 mg/day (odds ratio [OR] 1.2 [95% CI 1.0–-1.4]), 2,000–3,999 mg/day (OR 1.2 [95% CI 0.8–1.7]), and ≥4,000 mg/day) (OR 1.0 [95% CI 0.5–1.9]) (6). However, the meta-analysis by Lewis et al did not include the 4 aforementioned studies.

Is acetaminophen at a daily dose of 2,000 mg and higher safe? If it is not safe, does a PPI decrease upper and lower gastrointestinal complications? If acetaminophen at a daily dose of 2,000 mg and higher is given, should we simultaneously prescribe a PPI?

  • 1
    Hochberg MC, Altman RD, April KT, Benkhalti M, Guyatt G, McGowan J, et al. American College of Rheumatology 2012 recommendations for the use of nonpharmacologic and pharmacologic therapies in osteoarthritis of the hand, hip, and knee. Arthritis Care Res (Hoboken) 2012; 64: 46574.
  • 2
    Gonzalez-Perez A, Rodriguez LA. Upper gastrointestinal complications among users of paracetamol. Basic Clin Pharmacol Toxicol 2006; 98: 297303.
  • 3
    Garcia Rodriguez LA, Hernandez-Diaz S. The risk of upper gastrointestinal complications associated with nonsteroidal anti-inflammatory drugs, glucocorticoids, acetaminophen, and combinations of these agents. Arthritis Res 2001; 3: 98101.
  • 4
    Rahme E, Barkun A, Nedjar H, Gaugris S, Watson D. Hospitalizations for upper and lower GI events associated with traditional NSAIDs and acetaminophen among the elderly in Quebec, Canada. Am J Gastroenterol 2008; 103: 87282.
  • 5
    Rahme E, Pettitt D, LeLorier J. Determinants and sequelae associated with utilization of acetaminophen versus traditional nonsteroidal antiinflammatory drugs in an elderly population. Arthritis Rheum 2002; 46: 304654.
  • 6
    Lewis SC, Langman MJ, Laporte JR, Matthews JN, Rawlins MD, Wiholm BE. Dose-response relationships between individual nonaspirin nonsteroidal anti-inflammatory drugs (NANSAIDs) and serious upper gastrointestinal bleeding: a meta-analysis based on individual patient data. Br J Clin Pharmacol 2002; 54: 3206.

Katsuhiro Toda MD, PhD*, * Hatsukaichi Memorial Hospital, Hiroshima, Japan.